Florida, 2003Damaging Winds in Florida, July 23, 2003
July 23, 2003 · NWS TAE · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 23, 8:50 AM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 23, 8:50 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR SCEC IN COASTAL WATERS
NATIONAL WEATHER SERVICE TALLAHASSEE FL
950 AM EDT WED JUL 23 2003
IN THE SHORT TERM...CONVECTION WIDESPREAD ACROSS THE CWA THIS
MORNING AS SHORTWAVE ENERGY PUSHES THROUGH THE AREA. 12Z TLH
SOUNDING SHOWED THE CONTINUED TREND OF MOIST & UNSTABLE ATMOSPHERE
OVER THE CWA...WITH A PRECIP WATER VALUE OF OVER 2 INCHES...LI OF
-5.8...CAPE OF 3413 J/KG...& A SW FLOW SURFACE TO 20K FT. MESOETA
SHOWS GOOD OMEGA LIFT TODAY...WITH BUT DOES KEEP MAX PVA NORTH OVER
NORTHERN AL & GA. LATEST MODEL RUN HAS PUSHED JET DYNAMICS FARTHER
EAST THAN YESTERDAYS RUN...BUT SLIGHT RISK OVER ENTIRE CWA LOOKS
GOOD. ON NEGATIVE FACTOR WILL BE ONGOING CONVECTION OVER MOST OF THE
CWA...WHICH WILL WORK THINGS OVER & CUT AFTERNOON HEATING INFLUENCE.
TEMPS & POPS ON TRACK. WILL UPDATE LATE MORNING TO ADD MENTION OF
POSSIBLE HEAVY RAIN & STRONG STORMS. WILL ISSUE SCEC FOR COASTAL
WATERS.
.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
MCT
--------------------PREVIOUS DISCUSSION-----------------------
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
145 AM EDT WED JUL 23 2003
.SYNOPSIS...WATER VAPOR IMAGES SHOW AREA OF ACTIVE CONVECTION ON THE
NOSE OF ANOTHER H5 SPEED MAX AS IT DIVES SEWD INTO LA/MS. REMNANTS
OF EARLIER CONVECTION OVER CWFA SPREAD OUT A LOW-LEVEL BOUNDARY OVER
THE COASTAL WATERS WHERE A FEW SHWRS/TSTMS LINGER. SKIES WERE
OVERCAST W/ TEMPS IN THE LOWER-MID 70S. A WEAK SURFACE PRESSURE
PATTERN IS GENERATING LIGHT S-SW WINDS.
.SHORT TERM...MODELS IN VERY GOOD AGREEMENT EARLY THIS MORNING AS
UNSEASONABLY DEEP MID/UPPER TROUGH REMAINS OVER ERN CONUS
TODAY/TONIGHT...THEN LIFTS NEWD & DEAMPLIFIES THEREAFTER LEAVING IN
ITS WAKE A FLAT RIDGE PATTERN OVER MUCH OF THE LOWER 48. SURFACE
HIGH PRESSURE RIDGE AXIS ACROSS S FL GETS SHUNTED A BIT FURTHER S AS
COLD FRONT EASES SEWD INTO NRN GA/CNTRL AL THIS AFTN & CNTRL GA/SRN
AL THU MORNING. GFS PROGS A LOW PRESSURE WAVE TO FORM ON THE FRONT
OVER SE LA EARLY THU & W/ H5 SWLY FLOW...THE FRONT STALLS JUST NW OF
OUR CWFA. WINDS BACK TO S/SE AS WAVE LIFTS N/NE THU NIGHT/FRI AS THE
BERMUDA RIDGE BUILDS WWD INTO THE TRI-STATE AREA.
TODAY WILL BE A DISTURBED DAY FOR THE SEA BREEZE...SIMILAR TO
YESTERDAY...DUE TO AFOREMENTIONED EFFECTS FROM TROUGH AND COLD FRONT.
PWAT VALUES ABOVE 2...AMPLE INSTABILITY AND SYNOPTIC/DYNAMIC LIFT
WILL COMBINE TO TRIGGER NUMEROUS SHWRS/TSTMS AREAWIDE (70% POP). GFS
STILL DEPICTS DECENT MODERATELY STRONG LOW-MID LEVEL WINDS
30-40 KT H8 & WLY 40 KT OVER THE CWFA THIS AFTN. PER SPC SWODY1...
CANNOT RULE OUT A FEW SEVERE TSTMS W/ DAMAGING WIND GUSTS THIS
AFTN/EARLY EVE. W/ LOSS OF INSOLATION...CONVECTION WILL DECREASE TO
SCATTERED COVERAGE (40% POP) TONIGHT. ON THU...WHILE DYNAMIC LIFT
HAS MOVED WELL NE OF CWFA...SYNOPTIC LIFT ALA FRONT/AFOREMENTIONED
SURFACE WAVE & DAYTIME HEATING WILL DEVELOP SCATTERED TO NUMEROUS
SHWRS/TSTMS (50% NW/60% POP ELSEWHERE). CONVECTION DECREASES ONCE
AGAIN THU NIGHT (30% POP). ON FRI...IN ABSENCE OF FRONTAL LIFT...SEA
BREEZE WILL BE FOCUSING MECHANISM TO DEVELOP SCATTERED SHWRS/TSTMS
(50% POP). USED AN AVERAGE OF THE MET (ETA) & MAV (GFS) MOS GUIDANCE
FOR TEMPS.
.MARINE...SW WINDS INCREASE TO NEAR CAUTION LEVELS TODAY/TONIGHT AS
APPROACHING FRONT RAISES THE PRESSURE GRADIENT A BIT. FOR THE
REMAINDER OF THE PERIOD...WINDS GRADUALLY BACK AROUND TO THE E BY
SUNDAY...BUT STAY WELL BELOW CRITERIA.
.FIRE WEATHER...NO CONCERNS AS RH/POPS REMAIN ELEVATED.
.EXTENDED FORECAST (SAT-TUE)...NO CHANGES. NO FRONTS TO TEASE US
THIS TIME. MID/UPPER PATTERN AMPLIFIES A BIT AS S/WAVE ENERGY DIVES
SE FROM CANADA INTO THE NERN CONUS. THIS WILL PUSH A COLD FRONT SWD
INTO THE TN VALLEY/MID-ATLANTIC REGION EARLY NEXT WEEK. OTHERWISE...
THE BERMUDA RIDGE WILL BE THE DOMINANT FEATURE ALONG DAILY SEA
BREEZES TO GENERATE SCATTERED CONVECTION. TEMPS WILL AVERAGE NEAR
NORMAL.
.PRELIMINARY POINT TEMPS/POPS...
TLH 86 71 87 71/ 70 40 60 30
PFN 86 74 87 74/ 70 40 60 30
DHN 86 70 87 70/ 70 40 60 30
ABY 86 70 87 70/ 70 40 60 30
VLD 86 71 87 71/ 70 40 60 30
CTY 86 71 87 71/ 70 40 60 30
.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
MAJ
Hazardous weather outlook, Jul 23, 5:00 AM EST, 7 hours 20 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-241000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT WED JUL 23 2003
THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
ACTIVE DISTURBANCES IN THE WESTERLY FLOW ALOFT COMBINED WITH AN
APPROACHING COLD FRONT WILL TRIGGER SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS TODAY. AMPLE INSTABILITY AND MOISTURE COMBINED
WITH MODERATELY STRONG WINDS ALOFT WILL ALLOW A FEW THUNDERSTORMS TO
BECOME SEVERE WITH DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A WEAK FRONT FROM THE PANHANDLE INTO SOUTH GEORGIA WILL STALL AS A
WAVE OF LOW PRESSURE OVER THE NORTHERN GULF MOVES NORTHEAST. THIS
WILL KEEP GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS FOR MUCH OF THE
DAY. A FEW STRONG STORMS ARE POSSIBLE. ON FRIDAY...THE FRONT WILL
DISSIPATE AS HIGH PRESSURE BUILDS BACK OVER THE OUTLOOK AREA. THE
WEAK PRESSURE GRADIENT WILL ALLOW FOR DAILY SEA BREEZE PENETRATIONS
WHICH WILL TRIGGER MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS INTO EARLY NEXT WEEK. NO SEVERE WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED DURING THE AFTERNOON AND EARLY
EVENING HOURS.
.RIP CURRENTS...
THERE IS A MODERATE RISK FOR RIP CURRENTS THIS AFTERNOON ALONG
SOUTHWEST-FACING BEACHES.
FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.
8-JAMSKI
Thunderstorm Wind, Jefferson
- When
- July 23, 12:20 PM EST
- Where
- Jefferson County, 1 mi SSW of Waukeenah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.400, -83.950
Several downed trees at the intersection of Highway 259 and Armstrong Road. Reported by the Jefferson County Sheriff.
Thunderstorm Wind, Madison
- When
- July 23, 12:30 PM EST
- Where
- Madison County, Pinetta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.600, -83.350
Several downed trees reported by the Madison County Sheriff.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Texas, July 23, 20031 death · 2 injured · $14,000 · 58 kt wind · 3 events
- Heat in Oklahoma, July 23, 20031 death · 1 event
- Flash Flooding in New York, July 23, 2003$7.4 million · 3 events
- Wildfire in California, July 23 to 28, 2003$2.6 million · 1 event
- Flash Flood and Damaging Winds in Texas, July 23, 20031 injured · $273,000 · 60 kt wind · 6 events
- Flash Flood in Ohio, July 23, 2003$500,000 · 1 event
- Flooding in Ohio, July 23, 2003$350,000 · 4 events
- Damaging Wind in California, July 23, 2003$200,000 · 80 kt wind · 1 event
- Flood in Pennsylvania, July 23, 2003$100,000 · 1 event
- Damaging Wind in South Carolina, July 23, 2003$100,000 · 68 kt wind · 1 event
- Damaging Wind in Texas, July 23, 2003$50,000 · 60 kt wind · 1 event
- Lightning Strike in Maryland, July 23, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334885, 5334884.